Alert archive / Florida / Tornado Warnings in 1998
Tornado Warning 32, NWS Jacksonville, FL
NWS Jacksonville, FL issued this tornado warning at Aug 8, 1998, 2:47 PM EDT for Alachua County, Florida. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 8, 1998, 2:47 PM EDT (18:47 UTC)
- Expired
- Aug 8, 1998, 3:20 PM EDT
- In force
- 33 min
- Issued by
- NWS Jacksonville, FL
- Area
- Whole counties
County Alachua County, FL
The radar
The Jacksonville radar (KJAX), 110 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 8, 2:59 PM EDT | Hail 1.75 | Newberry, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 6.8 hours before the alert went out and 111 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1188 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 849 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJAX 081850 RRA TORJAX FLC001-081920- BULLETIN...CORRECTED TORNADO WARNING NATIONAL WEATHER SERVICE JACKSONVILLE FL 247 PM EDT SAT AUG 8 1998 THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN ALACHUA COUNTY IN NORTHERN FLORIDA * UNTIL 320 PM EDT * AT 242 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO 5 MILES SOUTH OF NEWBERRY MOVING EAST AT 5 MPH. THIS STORM IS EXPECTED IN THE VICINITY OF... ARCHER AND NEWBERRY BY 245 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. VMOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. MOHLIN
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Aug 8, 9:45 AM EDT, 5 hours 2 minutes earlier.
Area forecast discussion, Aug 8, 9:45 AM EDT, 5 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSONVILLE FL 945 AM EDT SAT AUG 8 1998 PLENTY OF CONVECTION WELL OFFSHORE THIS MRNG...WITH ISOLATED ACTIVITY JUST N OF MY CWA AND MOVING N. WITH THIS MUCH ACTIVITY OFFSHORE WILL SEE IT TRANSLATE TO A BUSY AFTRN/EVE ACROSS THE CWA AND CONVECTION DEVELOPS INLAND DURING THIS TIME. PRECIPITABLE WATER OVER 2 INCHES AT JAX AND THIS MOISTURE SHOWS UP WELL ON WATER VAPOR SATELLITE PIX OVER THE AREA IN WAKE OF UPPER LOW OVER NE GA/W NC AND W SC WHICH IS MOVING NNE. BECAUSE OF SUCH A HIGH MOISTURE CONTENT WILL SEE HEAVY RAINS IN MANY AREAS THIS AFTRN/EVE. SEVERE THREA IS SMALL...BUT WITH CAPE OVER 3000 AND LI -6 WILL HAVE SOME PULSE SEVERE TSTMS JUST LIKE YESTERDAY. WILL LEAVE POPS AS IS IN NE FL...BUT WILL MENTION AS MOSTLY INLAND FOR COASTAL COUNTIES AS SEA BREEZE PUSHES WELL INLAND. ATL MAY WANT TO CONSIDER BUMPING POPS UP TO 50 OR 60% WITH SUCH HIGH MOISTURE. H8 TEMPS AT JAX DOWN 1.5 DEGREES CELCIUS SINCE 12Z FRI MRNG SO TEMPS NO HIGHER THAN YESTERDAY. WITH ONSHORE WIND WILL SEE A RANGE FROM COAST TO INLAND. ONLY A SLIGHT CHANCE OF RIP CURRENTS TODAY AS SWELLS ARE TOO SMALL AT LESS THAN 2 FEET. NO CHANGES IN CWF. MOHLIN
The office that day
Everything else NWS Jacksonville, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:08 PM EDT | Severe Thunderstorm Warning | JAX | Clay, Duval | 62 min |
| Aug 8, 2:24 PM EDT | Severe Thunderstorm Warning | JAX | Bradford, Union | 61 min |
| Aug 8, 2:47 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 33 min |
| Aug 8, 2:52 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 63 min |
| Aug 8, 2:56 PM EDT | Severe Thunderstorm Warning | JAX | Gilchrist | 64 min |
| Aug 8, 3:18 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 62 min |
| Aug 8, 3:22 PM EDT | Severe Thunderstorm Warning | JAX | Alachua | 63 min |
| Aug 8, 3:57 PM EDT | Severe Thunderstorm Warning | JAX | Marion | 63 min |
| Aug 8, 4:24 PM EDT | Severe Thunderstorm Warning | JAX | Suwannee | 61 min |
| Aug 8, 5:39 PM EDT | Tornado Warning | JAX | Marion | 46 min |
| Aug 8, 6:35 PM EDT | Flash Flood Warning | JAX | Marion | 3 hr |
Nearby
Tornado Warnings in Florida, 1998Every tornado warning in 1998Tornadoes in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.